Heavy Snow, Chester
- When
- December 5, 4:00 AM EST to 8:00 PM EST
- Where
- Chester forecast zone
- Reported by
- TRAINED SPOTTER
The first winter storm of the season dropped between six and ten inches of snow across Eastern Pennsylvania. In the immediate Philadelphia area, this was more snow than fell all of last winter.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The first winter storm of the season dropped between six and ten inches of snow across Eastern Pennsylvania. In the immediate Philadelphia area, this was more snow than fell all of last winter. Snow spread from south to north between 4 a.m. and 7 a.m. EST across the region. The heaviest snow fell between 8 a.m. and 2 p.m. EST and fell at lighter rates until it ended during the evening of the 5th. Schools were canceled.The first winter storm of the season which also coincided with a work day (Thursday) caused over one thousand accidents and large traffic jams on the interstates and expressways. Hundreds of other vehicles skidded into ditches. Government offices, courthouses, shopping malls and businesses all closed early. The city of Philadelphia declared a SnowCat4, its most severe winter storm designation. About one quarter of all arriving and departing flights at Philadelphia International Airport were cancelled. Flights were delayed up to three hours. There were a few flight cancellations at Lehigh Valley International Airport. Around the Philadelphia area, about 10,000 PECO customers lost power, mainly from vehicles crashing into poles. Two crashes alone caused power outages to 4,000 customers. A tractor trailer crash in Coopersburg (Lehigh County) caused 1,800 PPL customers to also lose power. Otherwise, the snow was very powdery and caused few power line problems. In the Philadelphia area, a jackknifed tractor trailer in the southbound lanes of the Northeast Extension slowed the entire morning commute. In Montgomery Township (Montgomery County), a tractor trailer blocked one northbound lane of U.S. Route 422 for the entire morning. Large traffic jams were also reported on the Schuylkill Expressway. In Delaware County, there were 80 disabled vehicles alone. Eleven people suffered minor injuries when a SEPTA bus skidded into an embankment in Chester (Delaware County). In Middletown (Delaware County), 10 passengers on a Fair Acres Geriatric Center bus were injured when it crashed. A man slipped and fell onto the SEPTA regional line track in Primos (Delaware County). In general the average 15 minute commute turned into one hour for many people. Farther north in the Lehigh Valley, U.S. Route 309 was closed between Coopersburg (Lehigh County) and Springfield Township (Bucks County) after a tractor trailer plowed into a utility pole. In Upper Saucon Township (Lehigh County), three tractor trailers were stuck trying to drive on a hilly road. In Northampton County, there were 130 accidents by 3 p.m. EST and 50 vehicles were disabled on Interstate 78 and Pennsylvania State Route 33. Shoveling snow caused three Chester County men (ages 55, 68 and 86) to die from heart attacks. Specific Accumulations included 9.5 inches in Wyomissing (Berks County) and Ambler (Montgomery County), 9.2 inches in Horsham (Montgomery County), 9 inches in Manayunk (Philadelphia), Kidder Township (Carbon County), Newtown Square (Delaware County), Perkasie (Bucks County) and Thorndale (Chester County), 8 inches at the Lehigh Valley International Airport, Bossardville and East Stroudsburg (Monroe County), Bethlehem and Forks Township (Northampton County), Palm (Montgomery County), Southampton (Bucks County) and Exton (Chester County), 7.5 inches in Reading (Berks County) and Levittown (Bucks County), 7 inches at the Philadelphia International Airport, Lehighton (Carbon County), Blakeslee (Monroe County), Upper Chichester Township (Delaware County), Downingtown (Chester County), Morgantown (Berks County) and Neshaminy Falls (Bucks County), 6.8 inches in Salisbury Township (Lehigh County) and Easton (Northampton County). The low pressure system responsible for the winter storm formed over Texas on the 3rd and moved eastnortheast and reached Louisiana the morning of the 4th, Cape Hatteras the morning of the 5th and then accelerated quickly offshore during the day on the 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 4, 11:40 PM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1140 PM EST WED DEC 4 2002 SENT OUT AN UPDATED ZFP TO ADJUST TEMPS ACROSS THE POCONOS...ADJUST OVERNIGHT SNOW ACCUMULATIONS FOR SOME PHILLY SUBURBS ON THE NJ SIDE...AND CLEANED UP SOME LEFT OVER EVENING WORDING. KRUZDLO ******* DISC: ONLY CHANGE TO THIS PACKG IS TO INCLUDED WINTER STORM ADVISORY FOR SOUTHERN COASTAL NJ ZONES AND DE COASTAL ZONE 4 WHERE A PERIOD OF FREEZING RAIN IS GOING TO MIX WITH THE SNOW. TOOK A QUICK LOOK AT ETA QPF /1.05/PHL. HAVE A GOOD NIGHT AND THURSDAY... EBERWINE ******* HAVE CONTINUED WINTER STORM WARNING FOR AREAS PREVIOUSLY COVERED BY WATCH. HAVE ALSO ISSUED WINTER WEATHER ADVISORY FOR LEHIGH VALLEY AND POCONOS FOR LESSER SNOWFALL AMOUNTS UP THERE. OVERALL MODEL RUN TO RUN CONSISTENCY HAS BEEN QUITE GOOD. 09Z SREF AND 12Z ETA/GFS SUPPORT PREVIOUSLY ADVERTISED SNOWFALL AMOUNTS...SO LITTLE CHANGE TO WHAT HAS BEEN POSTED. WORST OF THE WEATHER EXPECTED TO HIT AT LEAST THE BACK END OF THE MORNING RUSH HOUR IN PHILADELPHIA...AND SHOULD MAKE FOR A VERY INTERSTING TRAVEL DAY ON THURSDAY. LATEST OBSERVATIONAL TRENDS INDICATE ETA PRECIPITATION TYPE FORECAST OVERDOING FREEZING RAIN/SLEET INTRUSION INTO COLD AIR...SO HAVE KEPT MIXED PRECIPITATION WELL EAST AND SOUTH OF I95 CORRIDOR. PROVERBIAL FLY IN THE OINTMENT WILL BE SNOW/LIQUID RATIOS. WENT A LITTLE HIGHER IN THE LEHIGH VALLEY WITH SNOWFALL AMOUNTS AS RATIO MAY APPROACH 15:1. AFTER THIS EVENT...NEXT FRONTAL PASSAGE WILL OCCUR LATE IN THE WEEKEND. NCEP DISCUSSION INDICATES NEXT SIGNIFICANT STORM DEPICTED IN ECMWF/UKMET POTENTIALLY AFFECTS THE REGION ON TUE. DECEMBER HAS CERTAINLY GOTTEN OFF TO A COLD AND STORMY START. ON THE MARINE...SMALL CRAFT ADVISORY CONDITIONS EXPECTED ON THE LOWER DE BAY AND NORTH OF LITTLE EGG INLET. SMALL CRAFT ADVISORY UP ALONG THE ATLANTIC COAST SOUTH OF LITTLE EGG INLET. STATEMENT WILL BE ISSUED FOR POTENTIAL FOR MINOR TIDAL FLOODING WITH THIS STORM. ASTRONOMICAL TIDES ARE RUNNING RATHER HIGH. FCSTID = 15 MPO 19 25 16 31 / 10 70 30 10 ABE 22 28 19 33 / 40 90 30 10 RDG 23 28 21 32 / 40 90 30 10 PHL 27 32 26 35 / 60 90 30 10 12N 21 27 17 32 / 10 70 30 10 SMQ 23 30 23 34 / 40 90 30 10 TTN 23 31 24 34 / 40 90 30 10 MIV 25 33 26 35 / 60 90 30 10 ACY 30 36 27 38 / 60 90 30 10 ILG 27 31 24 34 / 60 90 30 10 DOV 28 33 26 35 / 90 90 30 10 GED 27 34 27 36 / 90 90 30 10 ESN 29 35 28 36 / 90 90 30 10 .PHI... DE...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES DEZ001>003. MD...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES MDZ008...MDZ012...MDZ015...MDZ019>020. NJ...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES NJZ009>010...NJZ012>023...NJZ026...NJZ027. WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES NJZ001...NJZ007>008. PA...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES PAZ067>071. WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES PAZ054>055...PAZ060>062. WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH THURSDAY EVENING FOR ZONES NJZ024-025-DEZ004. .MARINE...SMALL CRAFT ADVISORY IN EFFECT FOR ATLANTIC COAST FROM LITTLE EGG INLET NJ TO FENWICK ISLAND DE SZATKOWSKI
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-041300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 525 AM EST WED DEC 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... SNOW IS EXPECTED TO DEVELOP BEFORE DAYBREAK THURSDAY OVER PORTIONS OF THE NORTHERN MARYLAND EASTERN SHORE...SOUTHERN AND CENTRAL DELAWARE... AND FAR SOUTHERN NEW JERSEY. IT IS FORECAST TO TURN TO A WINTRY MIX DURING THE DAY ON THURSDAY OVER THE ABOVE LOCATIONS...WITH SOME ICING POSSIBLE. SNOW WILL SPREAD NORTH INTO THE NORTHERNMOST PORTION OF THE MARYLAND EASTERN SHORE...NORTHERN DELAWARE...THE REMAINDER OF NEW JERSEY AND EASTERN PENNSYLVANIA DURING THE DAY ON THURSDAY. SNOW ACCUMULATIONS COULD BE SIGNIFICANT. PLEASE REFER TO THE LATEST WINTER STORM WATCH (PHLWSWPHI WWUS41 KPHI) AND THE LATEST SPECIAL WEATHER STATEMENT (PHLSPSPHI WWUS81 KPHI) FROM THE NATIONAL WEATHER SERVICE AT MOUNT HOLLY. NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGHOUT THE REST OF THE OUTLOOK PERIOD. KRUZDLO/MPD
The national radar mosaic for the moment the first event began.
10 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325695, 5325696, 5325701, 5325692, 5325697, 5325699, 5325700, 5325693, 5325694, 5325698.